Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Wakefield, VA

July 17, 2021Fluvanna County, Goochland County, Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 17, 2021, 3:24 PM EDT for Fluvanna County, Goochland County, Louisa County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 3:24 PM EDT (19:24 UTC)
Expired
Jul 17, 2021, 4:00 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fluvanna County, VA, Goochland County, VA, Louisa County, VA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:40 PM EDTTSTM WND DMG3 N Tabscott, VATREE DOWN AT WHITESELL RD AND BROAD ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS51 KAKQ 171924
SVRAKQ
VAC065-075-109-172000-
/O.NEW.KAKQ.SV.W.0120.210717T1924Z-210717T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
324 PM EDT Sat Jul 17 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Louisa County in central Virginia...
  Northwestern Goochland County in central Virginia...
  East central Fluvanna County in central Virginia...

* Until 400 PM EDT.

* At 323 PM EDT, a severe thunderstorm was located near Kents Store,
  or near Hadensville, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* This severe thunderstorm will be near,
  Mineral around 335 PM EDT.
  Bumpass around 345 PM EDT.

Other locations impacted by this severe thunderstorm include
Pendleton, Yanceyville, Fredericks Hall, Tabscott, Apple Grove,
Cuckoo and Caledonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3809 7782 3808 7781 3808 7779 3806 7778
      3805 7777 3805 7775 3802 7775 3803 7773
      3802 7773 3801 7769 3794 7771 3774 7812
      3790 7820
TIME...MOT...LOC 1923Z 237DEG 48KT 3788 7805 

HAIL...0.75IN
WIND...60MPH
 
$$

SEYMOUR
2 follow-up statements
860 
WWUS51 KAKQ 171944
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
344 PM EDT Sat Jul 17 2021

VAC065-075-109-172000-
/O.CON.KAKQ.SV.W.0120.000000T0000Z-210717T2000Z/
Louisa VA-Goochland VA-Fluvanna VA-
344 PM EDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN LOUISA...NORTHWESTERN GOOCHLAND AND EAST CENTRAL
FLUVANNA COUNTIES...

At 342 PM EDT, a severe thunderstorm was located near Mineral, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

This severe storm will be near...
  Mineral around 355 PM EDT.
  Bumpass around 405 PM EDT.

Other locations impacted by this severe thunderstorm include
Pendleton, Yanceyville, Fredericks Hall, Apple Grove, Cuckoo and
Tabscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wakefield.

&&

LAT...LON 3809 7782 3808 7781 3808 7779 3806 7778
      3805 7777 3805 7775 3802 7775 3803 7773
      3802 7773 3801 7769 3794 7771 3778 7806
      3791 7816
TIME...MOT...LOC 1942Z 237DEG 27KT 3793 7795 

HAIL...0.75IN
WIND...60MPH
 
$$

SEYMOUR
832 
WWUS51 KAKQ 171958
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
358 PM EDT Sat Jul 17 2021

VAC065-075-109-172007-
/O.EXP.KAKQ.SV.W.0120.000000T0000Z-210717T2000Z/
Louisa VA-Goochland VA-Fluvanna VA-
358 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOUISA...
NORTHWESTERN GOOCHLAND AND EAST CENTRAL FLUVANNA COUNTIES WILL EXPIRE
AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wakefield.

LAT...LON 3809 7782 3808 7781 3808 7779 3806 7778
      3805 7777 3805 7775 3802 7775 3803 7773
      3802 7773 3801 7769 3794 7771 3778 7806
      3791 7816
TIME...MOT...LOC 1957Z 237DEG 48KT 3804 7774 

$$

SEYMOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:01 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 17, 2:01 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
201 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Bermuda high extends into the area through late today. A weak cold
front slowly moves through the local area Sunday into Monday.
Afternoon shower/storm chances will continue through early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...

Sunny this morning as the Bermuda high dominates, with
temperatures rising into the low/mid 80s. Surface analysis
depicts a lee trough west of the local area. A cold front will
move through the Ohio Valley associated with a shortwave. A
secondary shortwave will move through the local area late this
afternoon into early tonight. This will allow for storms to fire
off the lee trough by late afternoon in the western piedmont.
Storms will grow into clusters and lines capable of strong to
locally severe winds given high CAPE (widespread 2000-3000+
J/kg). The main limiting factors for a more widespread severe
threat will be generally weak shear on the order of ~20 kt.
Nevertheless, given PWATs of around 2.00", high CAPE, and an
inverted-V sounding, water- loaded downbursts will be possible.
SPC has placed most of the FA in a marginal risk for severe
weather to account for this threat. Storms will gradually move
east through the evening and into tonight.

Highs today in the lower to mid 90s and dew points in the lower to
mid 70s will lead to heat indices above 100F for most of the FA with
100-105 heat indices possible invof the Chesapeake Bay in eastern VA
where locally higher dewpoints will reside. Have opted against
issuing a Heat Advisory at this time due to the marginal nature and
uncertainty regarding coverage of afternoon CU fields as well as the
extend to which mixing will lower dews near the Chesapeake Bay.
Storms taper off late tonight with isolated showers possible.
Rainfall totals generally <1" are expected with locally heavier
amounts in areas where storms train. The best chance for heavy rain
will be the Eastern Shore. Lows tonight in the lower to mid 70s
(although isolated upper 60s will be possible in Louisa).

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Saturday...

The cold front slowly approaches from the NW Sunday. CAMs disagree
about the southward extent of the front, but current thinking is
that it will end up in the northern piedmont near the border of our
NW counties. Storms/heavy rain may form through the day Sunday along
and ahead of the front, continuing into Sunday night in SE VA/NE NC.
High temperatures will be cooler, in the upper 80s given widespread
cloud cover and convection. Lows Sun night in the mid 60s to lower
70s.

The cold front continues to gradually move SE through the FA through
Mon, eventually becoming stalled near the coastline by Tues. Given
the slow moving nature of the front and high PWATs, locally heavy
rain will be possible in SE VA/NE NC where rounds of showers/storms
occur through Mon. Storm total rainfall in this region is expected
to be 1-2" with most of that falling on Sun and Mon. Highs Mon in
the lower to mid 80s. Lows Mon night in the mid 60s to around
70F.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 415 AM EDT Saturday...

The front remains stalled near the coast through Wed before a second
cold front moves in from the north Wed into Thurs before it too
becomes stalled near the coast. Showers/storms will be possible in
the S/SE invof the original stationary front. Additional
showers/storms will be possible across the FA Wed with the second
cold front with primarily dry conditions expected through Thurs as
high pressure settles in. Another weak cold front moves through Fri
with a slight chance for a few showers/storms.

Highs will range from the mid to upper 80s Tues and from the upper
80s to around 90F Wed-Sat. Lows will range from the mid 60s to
around 70F Tues through Fri nights.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

High pressure is centered well off the Southeast coast as of
18z, with low pressure and an associated cold front over the
upper Ohio Valley and western slopes of the Appalachians.
Locally, SCT CU are developing with bases of 4-5kft along with a
SW wind of 8-12kt and occasional gusts to ~20kt. Showers/tstms
are developing in vicinity of a lee-side trough, and this
activity is expected to slowly push eastward through the late
afternoon and evening. At this time showers/tstms are expected
to approach RIC around and after 22z, and around and after 00z
for SBY, and after 03z for PHF/SBY, with a lesser chc and mainly
after 06z for ECG. Any showers/tstms have the potential to
produce strong wind gusts with IFR/LIFR vsby possible in heavy
rain. The cold front is expected to settle into southern VA/NE
NC by Sunday. Therefore, additional showers/tstms are expected
Sunday, especially across southern VA and NE NC.

Flight restrictions are possible Sunday night and Monday as the
cold front lingers near the VA/NC border bringing cloud cover
and periodic chances of showers and tstms. Drier conditions
arrive by midweek as high pressure builds into the area.

&&

.MARINE...
As of 315 AM EDT Saturday...

One more day of hi pres offshore dominating the wx over the
local waters then a cold front will slowly cross the waters
tonight through Mon morning. SW winds starting out avgg aob 15
kt becoming S today ahead of the approaching front from the WNW.
Waves 1-2 ft/seas 2-4 ft. Wind probs indicating S winds pick up
a bit late today into tonight (avgg 15 kt on the
bay/rivers/sound...15-20 kt on the ocean). Waves 1-3 ft...seas
3-4 ft...maybe 5 ft out at or past 20 nm. Lowering SW winds
Sun...becoming VRB (S) and NNW winds (elsw). The front will be
slow to clear the far srn waters Sun night through Mon morning.
For now...keeping conditions BLO SCA through the forecast
period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RMM
NEAR TERM...AJZ/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...AJZ
MARINE...ALB
Hazardous weather outlook, Jul 17, 4:27 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
427 AM EDT Sat Jul 17 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-180830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
427 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Heat index values around 100 to 104 degrees are expected this
afternoon. In addition, scattered storms are expected late this
afternoon into early tonight. A few storms may be severe and pose a
risk of damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 17, 2:14 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Sat Jul 17 2021

VAZ048-061-062-509-510-171900-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
214 PM EDT Sat Jul 17 2021

...THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 212 PM EDT, a strong thunderstorm was located over Fork Union,
moving northeast at 25 mph.

Wind gusts of 30 to 40 mph, heavy rain and pea size hail are
possible with this storm.

Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Fork Union, Lake Monticello,
Columbia, Fife, Ferncliff, Lakeside Village, Boswells Tavern, Kents
Store, Troy, Duncan, Gordonsville, Scottsville, Louisa Airport, Green
Springs, Shores and Central Plains.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7770 3763 7819 3765 7825 3769 7824
      3774 7842 3778 7848 3780 7849
TIME...MOT...LOC 1812Z 234DEG 21KT 3774 7824

JM
Special weather statement, Jul 17, 2:39 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
239 PM EDT Sat Jul 17 2021

VAZ060-061-171930-
Cumberland-Prince Edward-
239 PM EDT Sat Jul 17 2021

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
CUMBERLAND AND WESTERN PRINCE EDWARD COUNTIES...

At 239 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Hixburg to near Pamplin City. Movement was
east at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.

Locations impacted include...
Cumberland, Farmville, Longwood University, Hampden Sydney, Hampden
Sydney College, Guinea Mills, Darlington Heights, Prospect, Raines
Tavern, Tuggle, Allens Mill, McRae, Hawk, Kingsville, Elam, Reeds and
Worsham.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3726 7868 3732 7863 3734 7860 3736 7860
      3740 7859 3739 7858 3738 7859 3733 7851
      3733 7847 3751 7834 3751 7820 3713 7851
      3715 7855 3714 7859 3717 7863 3719 7864
      3720 7869
TIME...MOT...LOC 1839Z 253DEG 17KT 3734 7862 3723 7870

JM
Special weather statement, Jul 17, 2:58 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
258 PM EDT Sat Jul 17 2021

VAZ048-062-509>511-171945-
Goochland-Western Hanover-Fluvanna-Western Louisa-Eastern Louisa-
258 PM EDT Sat Jul 17 2021

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...NORTHWESTERN
GOOCHLAND...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA
COUNTIES...

At 257 PM EDT, thunderstorm with heavy rain were located over
Mineral, moving northeast at 30 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.

Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Gum Spring, Ferncliff,
Bumpass, Kents Store, Orchid, Louisa Airport, Central Plains,
Tabscott, Trevilians, Othma, Wares Crossroads, Wilmington, Pendleton,
Sandy Hook, Stage Junction and Mabelton.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3814 7804 3814 7801 3812 7798 3810 7784
      3805 7777 3805 7775 3802 7775 3803 7773
      3801 7772 3799 7764 3797 7763 3796 7762
      3795 7762 3796 7757 3794 7756 3772 7794
      3781 7837
TIME...MOT...LOC 1857Z 244DEG 32KT 3800 7793

JM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:14 PM EDTSpecial Weather StatementAKQFluvanna, Louisa46 min
Jul 17, 2:39 PM EDTSpecial Weather StatementAKQPrince Edward51 min
Jul 17, 2:58 PM EDTSpecial Weather StatementAKQFluvanna, Louisa47 min
Jul 17, 3:36 PM EDTSpecial Weather StatementAKQAmelia, Nottoway, Prince Edward24 min
Jul 17, 4:02 PM EDTSpecial Weather StatementAKQLouisa43 min
Jul 17, 6:02 PM EDTSpecial Weather StatementAKQCity of Richmond28 min
Jul 17, 6:27 PM EDTSpecial Weather StatementAKQKing William, New Kent33 min
Jul 17, 6:36 PM EDTSpecial Weather StatementAKQDinwiddie39 min
Jul 17, 7:01 PM EDTSpecial Weather StatementAKQBrunswick, Chesterfield, Dinwiddie, Henrico, City of Colonial Heights, City of Hopewell and 1 more44 min
Jul 17, 7:13 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Lunenburg, Nottoway47 min
Jul 17, 7:24 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Dinwiddie, Henrico, City of Colonial Heights51 min
Jul 17, 7:33 PM EDTSpecial Weather StatementAKQLancaster, Middlesex, Northumberland42 min
Jul 17, 7:50 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Dinwiddie, Henrico, Prince George, City of Colonial Heights and 2 more40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.